prednisone and cruising and flares

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

blueberrydecaf
Regular Member


Date Joined Jan 2010
Total Posts : 257
   Posted 8/25/2010 9:17 PM (GMT -7)   
Well, I thought it would be okay to go ahead on my cruise to Alaska even though my travel insurance wouldn't cover anything crohns related because I had a small bowel follow through and an increase in pentasa during the 3 months before my cruise. But, the pentasa seemed to be working - I had some D but nothing out of the ordinary, some burning pain near my belly button, but nothing new. I had a SB follow through and the doc told me that there is narrowing in my ilieum and into the cecum (which has spread I guess) but that I was not obstructed or partially obstructed. I told her about the burning pain and she said it could be crohns but maybe it was an ulcer and to take tums. She said go on the cruise and enjoy - "rest and digest" were her words. I should have listened to the nagging voice in the back of my head that was whispering to me not to go! I went and had a great first day and a half. I woke up on the second morning (after eating a large meal and then being on a rocking and shaking high seas boat all night) with terrible increasing burning pain and four bouts of diarrhea. I knew things had gotten really bad by lunch when I had a high fever with chills (typical for me with crohns) and a complete loss of appetite - couldn't even imagine taking one bite of anything. I was in the middle of a cold ocean in a different country and knew that if I had to get it shore I would have to pay the coast guard and hospitals myself (talk about stress and terror on top of feeling horrible). I had never taken prednisone before and had none with me, thinking pentasa would do the trick. I went to the ship doctor in tears and she gave me an initial dose of 80mg of prednisone and then a 40mg daily dose that I have been taking for six days (will start tapering it soon). The pain in my guts eased as did the frequent D, but I was scared of getting an obstruction and still did not have much appetite so existed on the cruise on potatoes, white rice and soup. I think the only thing worse than a major flare is a major flare when the only thing around you are icebergs and no insurance. Also, the constant boat vibration and rocking is very agitating to an inflammed gut at night.
There is my story. I am happy to report I am safely home now, and have health care where I am. This is my first time on prednisone and I am seeking advice. I have been feeling very "awake", nauseous in the morning before I take it, agitated in the morning (better as the day goes on). I know it has really helped my guts. The first night with the high dose I woke up with tremors and leg cramps and had to get up and walk back and forth for an hour. How is the tapering part going to go? Any advice on survival strategies...? I'm feeling sad about my trip, relieved it is over, and trying to not beat myself up for going!
shakehead

kazbern
Veteran Member


Date Joined May 2010
Total Posts : 8375
   Posted 8/26/2010 1:49 PM (GMT -7)   
Well, Blueberry, I hope you saw some beautiful mountains, grizzly bears, icebergs....I hear the Alaska cruises are just lovely. On the other hand, sorry you felt so awful!! And props to the ship's nurse who gave you pred.

I love prednisone. There, I said it. It makes me euphoric. Lots of people get anxious, I just get ... happy. And restless, but then I can do all kinds of things when everyone else is asleep!! After a while, though, the sleeplessness does get old.

Trust me, your emotional state will improve as you taper and you will, in fact, be able to sleep again. I promise. I make no promises about your tummy, tho. Does your GI have a tapering plan for you?
*******************
48 yrs old, IBD diagnosis in spring '01. Proctitis, gastritis, ileitis.
Currently taking Pentasa (6g/day), Sulfazine (1.5 g/day), Prevacid, vit. D (20K iu), flax seed oil (2 tsp/day), mesalamine enema as needed.

blueberrydecaf
Regular Member


Date Joined Jan 2010
Total Posts : 257
   Posted 8/26/2010 8:44 PM (GMT -7)   
Lol...that is true - at first I started with feelings of anxiety and an emotional roller coaster, now I am mostly just a bit manic - euphoric and full of energy! Right now it is time for bed and I am debating cleaning the kitchen instead! I start to taper tomorrow - down by 5mg per week.

Kiwi12
Regular Member


Date Joined Aug 2010
Total Posts : 486
   Posted 8/26/2010 9:57 PM (GMT -7)   
you are so so brave just going on your trip and I am sorry it wasn't the cruise of your dreams ;P

I get very 'wired' and don't sleep on pred so my Dr gives me triazolam while I am on it and I only take one when my eyes are SO gritty with lack of sleep I just have to get some rest! I now just accept I am not going to sleep much on it and remove myself to the spare room <grin> or stay up and do something I don't usually have the energy for.

I just finished a course today and got SO much work done in the night that my boss joked it is better for her when I am sick and working at home!

I know it is not an 'answer' but I really appreciate the benefits pred gives me when I am flaring badly. Good luck :)

blueberrydecaf
Regular Member


Date Joined Jan 2010
Total Posts : 257
   Posted 8/27/2010 7:16 AM (GMT -7)   
thanks for your support - and I think you're right - if we have to live with crohns then we might as well enjoy the silver linings - I will ride the wave of prednisone happiness (and it definitely has made my guts feel better so far)...also, strangely since taking prednisone my chronic excema on my hands has completely disappeared for the first time in a year an a half! (or it could be that I have limited my diet so much right now that there is a food I am not eating that usually bugs me) - either way, it's a good thing!
The other bonus is that I haven't been home long but with my "awakeness" I have managed to completely unpack and do all of the laundry already!
I hate crohns - and the trip was terrifying - but it has made me really thankful for being home, and really thankful for my doctors.
I am down to 35mg of pred as of today...the tapering begins!

Lori M
Regular Member


Date Joined Aug 2010
Total Posts : 65
   Posted 8/27/2010 8:19 AM (GMT -7)   
Good luck with the taper! I was in a euphoric stuper as well during those first few weeks of pred. Loved it!! Got so much done and all the aches and pains were gone! Tapering has been a struggle for me though, I'm sad to say. From 40 to 30, no problem. But from 30 to 20 this week I feel some symptoms coming back. Horrible fatigue yesterday, and my head just felt so woogly. But feeling more energetic today - good sign! Hoping it's just the tapering though and not everything else going to hell. I'm on Asacol for maintenance - I've read that it can take some time before you feel the full effects and take over where the pred leaves off? I've only been on it for 3 1/2 weeks, so I'm hoping it will kick in!

Wow, the cruise! Wish you would have been feeling better so that you could have enjoyed it. Hubby and I went on a 7 day Mexican cruise a few years ago before I was dx with CD. Even without the CD though, we both suffered digestive problems. All that food! All that booze! All that rocking on the boat probably didn't help either. It was worth it though - one of the best vacations I've ever had!
46 years old. Diagnosed with Crohn's August 3, 2010
Started prednisone on 8/4/10 for 4 weeks (40 mg 1st week, 30 mg 2nd week, 20 mg 3rd week and 10 mg final week)
Asacol 1200 mg 3 times a day
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 04, 2016 5:42 PM (GMT -7)
There are a total of 2,732,777 posts in 301,055 threads.
View Active Threads


Who's Online
This forum has 151206 registered members. Please welcome our newest member, KrazyKorean5.
360 Guest(s), 12 Registered Member(s) are currently online.  Details
Bololidat, Ides, dacarte3, Lizzie70, mtm3461, Scaredy Cat, NiceCupOfTea, ChickNorris, lymedriven, Broncofan18, NotQuiteAntonio, julymorning


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer